Hypoglycemia Associated with the Use of Levofloxacin

Seth M. Garber; Melanie W. Pound; Susan M. Miller

Disclosures

Am J Health Syst Pharm. 2009;66(11):1014-1019. 

In This Article

Abstract and Introduction

Abstract

Purpose. A case of hypoglycemia associated with levofloxacin is reported.
Summary. A 58-year-old Caucasian man was admitted to the hospital for a heart failure (HF) exacerbation with suspected community-acquired pneumonia (CAP). His medical history included HF (left ventricular ejection fraction, 25–35%), hypertension, and type 2 diabetes mellitus. Renal insufficiency was noted during hospitalization, with a serum creatinine concentration of 1.5 mg/dL. The patient's only home medication was a self-reported "sugar pill," later identified as glimepiride. A chest radiograph revealed consolidation in both lung bases and bilateral pleural effusions. Levofloxacin 750 mg was administered orally on hospital day 1 for the treatment of CAP and was ordered to be administered every 48 hours. On hospital day 3, glipizide 10 mg was administered with a sliding-scale regimen of regular insulin in preparation for discharge. On hospital day 4, glipizide 10 mg was given again with the second dose of levofloxacin, 65 hours after the first levofloxacin dose was administered. The patient also received furosemide 40 mg orally twice daily, lisinopril 20 mg orally daily, and metoprolol 25 mg twice daily. The patient was discharged on hospital day 4 and returned to the emergency department early the next morning with a serum glucose concentration of 20 mg/dL. An i.v. infusion of 10% dextrose injection and three ampuls of 50% dextrose injection were given to correct his hypoglycemia. Further glipizide doses were not administered.
Conclusion. A malnourished 58-year-old man with diabetes developed hypoglycemia after receiving levofloxacin in conjunction with glipizide.

Introduction

Numerous cases of hypoglycemia associated with fluoroquinolones, particularly gatifloxacin and levofloxacin, have been reported. Most, but not all, reports occur in conjunction with impaired creatinine clearance and oral sulfonylurea use in elderly diabetic patients.[1–7] Case reports comprise the majority of the literature related to fluoroquinolone-associated hypoglycemia, but case–control studies have been published as well.[5,8,9] Hypoglycemia typically occurs within 72 hours of fluoroquinolone initiation. One case of patient death from fluoroquinolone-associated hypoglycemia has been reported.[4]

Although hypoglycemia and hyperglycemia appear to occur with all fluoroquinolones, the weight of the evidence seems to show a higher rate of hypoglycemia with gatifloxacin than with levofloxacin or ciprofloxacin, the other fluoroquinolones most commonly associated with hypoglycemia. Gatifloxacin was voluntarily withdrawn from the market by the manufacturer in 2006,[10] just as temafloxacin and clinafloxacin were withdrawn in the 1990s, due to numerous adverse drug events, including hypoglycemia.[11] One recent case–control study of hospitalized patients found a 1.1% frequency of hypoglycemia (defined as blood glucose concentrations of < 51 mg/dL) with levofloxacin and a 2.1% frequency with gatifloxacin.[5] Gatifloxacin has been found to have a higher rate of glucose homeostasis abnormalities (GHAs) compared with other popular fluoroquinolones and was associated with 80% of all GHAs in a review of the Food and Drug Administration's (FDA's) Spontaneous Reporting System's adverse-event reports between November 1997 and September 2003.[12,13] Only 1.6% of the adverse-event reports for levofloxacin were due to GHAs compared with 24% of the reports for gatifloxacin (p = 0.0001).[12]

A Canadian nested case–control study involving 788 patients found an increased risk of hypoglycemia associated with gatifloxacin (adjusted odds ratio, 4.3; 95% confidence interval [CI], 2.9–6.3) and a slightly increased risk with levofloxacin (adjusted odds ratio, 1.5; 95% CI, 1.2–2.0) compared with macrolide therapy.[9] As a result of these findings, caution was urged with the use of gatifloxacin in patients with diabetes, especially those with renal failure. Although the risk of hypoglycemia appears to be less with levofloxacin than with gatifloxacin, cases of significant and prolonged hypoglycemia with levofloxacin therapy continue to be reported.[4,14] We report a recent case of persistent hypoglycemia associated with levofloxacin at our institution.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....